Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

August 6, 2018Appanoose County, Davis County, Wayne County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 6, 2018, 8:45 PM CDT for Appanoose County, Davis County, Wayne County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 8:45 PM CDT (01:45 UTC)
Expired
Aug 6, 2018, 9:45 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Davis County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS83 KDMX 070145
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
845 PM CDT MON AUG 6 2018
 
IAZ095>097-070245-
Appanoose IA-Wayne IA-Davis IA-
845 PM CDT MON AUG 6 2018

...Heavy Rain and Small Hail in Southern Iowa...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Milton to 9 miles northwest of
Lancaster to 9 miles southwest of Centerville to 9 miles southwest of
Corydon. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Rainfall amounts up to two inches will be possible with these storms.

Locations impacted include...
Centerville, Bloomfield, Corydon, Seymour, Moulton, Allerton, Mystic,
Cincinnati, Pulaski, Lineville, Exline, Promise City, Numa, Clio,
Plano, South Lineville, Sharon Bluffs State Park, Centerville
Municipal Airport and Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4076 9355 4078 9218 4060 9218 4058 9355
TIME...MOT...LOC 0144Z 275DEG 26KT 4065 9231 4064 9262 4064 9300 4063
9339

$$

Podrazik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:54 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 6:54 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Mon Aug 6 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 322 PM CDT Mon Aug 6 2018

The old, weak surface boundary has reached our far
south/southeastern counties this afternoon, but the airmass is
very shallow with elevated instability lingering across much of
the area. Any diurnal thunderstorm development later this
afternoon should occur just southeast of our area, and the
imminent severe weather threat has moved off in that direction.
However, scattered thunderstorms are currently developing to our
west, across central Nebraska, and will advect eastward into our
southern counties later this evening and tonight. While shear/flow
fields are weak, the remaining instability justifies a marginal
severe weather threat, mainly in the form of isolated wind/hail,
along with locally heavy rain. This should be mostly confined to
areas south of I-80, but as the night progresses we may see widely
scattered showers/storms popping up further north in the still
somewhat juicy airmass. This will continue during the day on
Tuesday as diurnal heating, even muted by debris clouds and weak
cold air advection, provides sufficient impetus for scattered
shower/storm development at times. No severe weather is expected
on Tuesday, but POPs have been increased to account for this
scenario.

.LONG TERM.../Tuesday night through Monday/
Issued at 322 PM CDT Mon Aug 6 2018

From Tuesday night through Monday the forecast is very quiet
overall. We will remain beneath weak northwesterly steering flow
aloft through around Thursday or Friday, meaning only a slow
warming trend as the airmass in place gradually modifies,
resulting in an increase of a degree or two per day in
temperatures. The flow will also keep us pretty dry, with the only
real chance of rain coming on Thursday into Thursday night as a
weak surface trough drops across the area. Severe weather appears
unlikely with this feature given the lack of upper-level forcing
and only modest moisture/instability.

By Friday a large, deep thermal ridge will be established over the
western U.S., draping across the High Plains and placing Iowa
under its eastern periphery. This will aid the slow warming trend
later in the week and particularly next weekend and beyond.
Meanwhile a longwave trough, initially stretching from eastern
Canada down into the southeastern U.S., will retrograde as the
ridge builds northeastward, eventually closing off with the
resulting 500 mb low slowly approaching Iowa from the east even as
the ridge builds up across the Upper Midwest and into southern
Canada. Yesterday it appeared the low would only reach about the
Chicago area before slowly ejecting eastward, however, today the
GFS and EC are bringing it over roughly to the Mississippi River
valley around Sunday before kicking it eastward. The forecast for
the latter part of the weekend is thus in flux, both regarding
temperatures and the potential for a few showers/storms. For now
have not bit on this solution and maintained a dry forecast, but
we will be monitoring the evolution of model solutions in the
coming days. As of now the forecast from Friday night through
Monday is dry, with daily highs in the mid 80s to lower 90s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 653 PM CDT Mon Aug 6 2018

The primary concern through the period will be convective trends
and possibly minor fog north near KALO toward daybreak. A
prolonged period of showers and thunderstorms is anticipated
across at least southern IA through the night. Have an extended
mention of at least VCSH at both KDSM and KOTM with a period of
VCTS at KOTM as well. Stronger wording is certainly possible, but
will hold off on that until confidence increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Small
Hazardous weather outlook, Aug 6, 3:47 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Mon Aug 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
347 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are forecast this evening. Stronger
thunderstorms will be confined to southern Iowa. There is a
marginal risk for severe weather in the south through this
evening. Local rainfall accumulations up to 1 inch possible with
some thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms chances return Thursday and Friday.
Overall severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, though rainfall reports are
always appreciated.

In the hours before

Special weather statement, Aug 6, 6:23 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT MON AUG 6 2018

IAZ082-070030-
Union IA-
623 PM CDT MON AUG 6 2018

...Hail and Strong Winds near Creston...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Valley Lake, or over Creston, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green
Valley Lake State Park and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402
TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438

Podrazik
Special weather statement, Aug 6, 7:12 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
712 PM CDT MON AUG 6 2018

IAZ082-083-093-094-070045-
Clarke IA-Ringgold IA-Union IA-Decatur IA-
712 PM CDT MON AUG 6 2018

...Strong storm developing in southern Iowa...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sun Valley Lake, or 15 miles northeast of Mount Ayr, moving southeast
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sun Valley Lake, Grand River, Ellston and Beaconsfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4088 9421 4101 9413 4094 9380 4071 9385
TIME...MOT...LOC 0011Z 292DEG 29KT 4090 9409

Podrazik
Special weather statement, Aug 6, 8:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
845 PM CDT MON AUG 6 2018

IAZ095>097-070245-
Appanoose IA-Wayne IA-Davis IA-
845 PM CDT MON AUG 6 2018

...Heavy Rain and Small Hail in Southern Iowa...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Milton to 9 miles northwest of
Lancaster to 9 miles southwest of Centerville to 9 miles southwest of
Corydon. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Rainfall amounts up to two inches will be possible with these storms.

Locations impacted include...
Centerville, Bloomfield, Corydon, Seymour, Moulton, Allerton, Mystic,
Cincinnati, Pulaski, Lineville, Exline, Promise City, Numa, Clio,
Plano, South Lineville, Sharon Bluffs State Park, Centerville
Municipal Airport and Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4076 9355 4078 9218 4060 9218 4058 9355
TIME...MOT...LOC 0144Z 275DEG 26KT 4065 9231 4064 9262 4064 9300 4063
9339

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:12 PM CDTSpecial Weather StatementDMXDecatur33 min
Aug 7, 2:58 AM CDTSpecial Weather StatementDMXCrawford47 min
Aug 7, 3:29 AM CDTSpecial Weather StatementDMXCarroll46 min
Aug 7, 3:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene45 min
Aug 7, 4:41 PM CDTSpecial Weather StatementDMXTama49 min
Aug 7, 4:49 PM CDTSpecial Weather StatementDMXHumboldt41 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.